Inhaled ‘Poppers’ Can Lead to Vision Problems

eye-closeup-101012-02

A 52-year-old man in Scotland who inhaled recreational drugs called poppers developed vision problems that have lasted for months, and the impairment may even become permanent, according to a new report of his case.

When the man came to the hospital, he told his doctors that his vision had been blurred and distorted for the past 10 days, and that the problems had started right after a night of clubbing, during which he inhaled poppers, which are chemicals that cause a person to feel euphoric and sexually aroused. Poppers are made of chemicals called alkyl nitrites.

When the doctors examined the man, they found that the inner and outer segments of his fovea — an area in the retina of the eye where visual acuity is normally the highest — had been disrupted. The doctors advised the man that he refrain from using the drugs again.

Three months after the man’s initial visit to the hospital, his vision had improved slightly.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s